Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Huntsville, AL

July 1, 2012Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 1, 2012, 6:02 PM CDT for Lawrence County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2012, 6:02 PM CDT (23:02 UTC)
Expired
Jul 1, 2012, 6:30 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3051 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:10 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SUN JUL 1 2012

.DISCUSSION...
ANOTHER HOT DAY IS UNDERWAY ACROSS THE TENNESSEE VALLEY TODAY...WITH
THE LOW 100S NOTED AT BOTH KMSL AND KHSV...AS WELL AS MANY OTHER
LOCATIONS IN THE CWA. THOUGH DEWPOINTS HAVE DECREASED A BIT THIS
AFTERNOON DUE TO ONGOING MIXING...HEAT INDEX VALUES ARE HOVERING
AROUND/SLIGHTLY ABOVE 105F FOR MUCH OF THE AREA. LOCATIONS IN NW AL
REMAIN UNDER AN EXCESSIVE HEAT WARNING THIS AFTN...WITH BOTH HIGHER
TEMPS/HI'S EXPECTED IN THESE AREAS. BOTH DAILY RECORDS AT KHSV AND
KMSL HAVE BEEN BROKEN AGAIN TODAY...SO STAY TUNED TO THE RECORD EVENT
REPORTS (HUNRERHSV AND HUNRERMSL) ISSUED LATER THIS AFTN FOR
OFFICIAL HIGH TEMP INFORMATION.

THE GOOD NEWS IS THAT THE UPPER HIGH ANCHORED TO THE EAST OVER THE
GA/SC BORDER IS WEAKENING...AS IS EVIDENT ON THE LATEST VISIBLE
IMAGERY WITH THE DECENT CU FIELD DEVELOPING ACROSS THE AREA. IN
ADDITION...REGIONAL RADARS SHOW CONVECTION FIRING TO THE SOUTH OF
THE AREA...SLOWLY ADVECTING NORTHWARD. RAP/GFS OUTPUT FOR THIS
AFTN/EVENING IS SPOT-ON AT THE MOMENT WITH CURRENT TRENDS...SO HAVE
CLOSELY FOLLOWED THIS GUIDANCE FOR THE EVENING FCST. AS A RESULT...
HAVE INCREASED POPS FROM 10 TO 20-POPS (THOUGH NOT AS HIGH AS THE
NAM INDICATES WITH 50-POPS NOTED IN THE 12Z MOS GUIDANCE). WHILE
MUCH OF THIS ACTIVITY WILL BE DIURNAL IN NATURE...GFS/ECMWF/NAM DO
SHOW NOCTURNAL CONVECTION DUE TO EITHER A SHORTWAVE RIDING AROUND
THE HIGH TO THE EAST OR A CLUSTER OF THUNDERSTORMS DEVELOPING TO THE
NORTHWEST ALONG AN OUTFLOW BOUNDARY AND DIVING SOUTHEAST OVERNIGHT.
FOR NOW...WILL KEEP 14-POPS TO SHOW UNCERTAINTY IN TONIGHT'S
FORECAST...BUT THIS MAY NEED TO BE INCREASED WITH TONIGHT'S UPDATE.

AFTER STARTING OUT IN THE LOWER/MIDDLE 70S TOMORROW MORNING...AFTN
TEMPS WILL BE A COUPLE OF DEGREES COOLER FOR MUCH OF THE AREA TO
START THE NEW WORK WEEK. THAT SAID...HIGHER DEWPOINTS WILL BE IN
PLACE WHICH WILL MAKE HEAT INDEX VALUES RISE ABOVE 105F. AS A
RESULT...HAVE ISSUED A HEAT ADVISORY FROM LINCOLN TN...MADISON...
MORGAN...TO CULLMAN COUNTY INCLUDING ALL COUNTIES WEST OF THIS LINE.
(FOR MORE INFORMATION...PLEASE REFER TO THE PRODUCT: HUNNPWHUN.)

AS THE UPPER HIGH TO THE EAST WEAKENS...ANOTHER UPPER HIGH CURRENTLY
OVER CO/NM WILL STRENGTHEN OVER THE CENTRAL CONUS. THIS WILL PLACE
THE TN VALLEY IN N/NE FLOW...WITH SEVERAL DISTURBANCES EXPECTED TO
TRAVERSE THE AREA THIS WEEK. THIS WILL RETURN CONDITIONS ACROSS THE
TN VALLEY TO A MORE SUMMER-LIKE PATTERN WITH AFTN HIGHS IN THE
MIDDLE TO UPPER 90S WITH CHANCES FOR STORMS EACH AFTN/EVENING.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE FROM ANY
STORMS THAT DEVELOP THIS WEEK.

12

&&

.AVIATION...
/ISSUED 106 PM CDT SUN JUL 1 2012/
FOR 18Z TAFS...SATELLITE/SURFACE OBSERVATIONS INDICATE A SUBSTANTIAL
INCREASE IN BOTH HIGH-BASED CU AND AC THIS AFTERNOON. WILL BEGIN
FORECAST WITH SCT060/SCT150 AT BOTH MSL/HSV...AND CONTINUE THIS THRU
LATE TONIGHT BEFORE THESE CLOUDS DIMINISH AND A CI DECK BECOMES
ESTABLISHED. TSRA DEVELOPING ALONG A WEAK SURFACE TROUGH TO THE S/W
OF THE LOCAL AREA MAY MOVE NEWD AROUND SERN CONUS UPPER RIDGE AND
IMPACT THE AREA LATE AFTERNOON/EARLY EVENING. ALTHOUGH THREAT FOR A
STORM IS HIGHER THAN IT HAS BEEN IN THE LAST WEEK...POTENTIAL IS
STILL TOO LOW TO INCLUDE VCTS/CB ATTM. SIMILAR CONDS EXPECTED
TOMORROW...WITH CHANCES FOR AFTERNOON TSRA INCREASING BEYOND END OF
THIS FORECAST PERIOD. SURFACE WINDS WILL REMAIN FROM NW 5-10 KNOTS...
EXCEPT VRBL OVERNIGHT ALLOWING FOR MVFR HZ ONCE AGAIN AT MSL.

70/DD

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    76 100  75  99 /  20  20  20  20
SHOALS        75 100  74  99 /  20  20  20  20
VINEMONT      75  97  75  97 /  20  20  20  20
FAYETTEVILLE  73  99  75  95 /  20  20  20  20
ALBERTVILLE   73  97  74  95 /  20  20  20  20
FORT PAYNE    73  99  71  96 /  20  20  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALZ005>010-016.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR ALZ001>007-016.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALZ001>004.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TNZ076-096-097.

     HEAT ADVISORY FROM NOON TO 7 PM CDT MONDAY FOR TNZ096.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 1, 1:24 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
124 PM CDT SUN JUL 1 2012

ALZ001>010-016-TNZ076-096-097-021015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
124 PM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR NORTHWEST ALABAMA...AND A
HEAT ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE OUTLOOK AREA
THROUGH 7 PM CDT. FOR MORE INFORMATION AND SAFETY TIPS ON THIS RECORD
OR NEAR RECORD HEAT WAVE...REFER TO THE EXCESSIVE HEAT WARNING AND
HEAT ADVISORY PRODUCT (HUNNPWHUN) ISSUED BY THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE ALABAMA.

OTHERWISE...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. STRONG AND GUSTY
OUTFLOW WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE EXCESSIVE HEAT WAVE FROM THE PAST WEEK IS EXPECTED TO SUBSIDE ON
MONDAY...WITH AFTERNOON TEMPERATURES A FEW DEGREES COOLER THAN
THEIR RECORD OR NEAR RECORD HIGHS.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS CAN BE EXPECTED FROM MONDAY
THROUGH THURSDAY...WITH SCATTERED THUNDERSTORMS EXPECTED ON FRIDAY
AND SATURDAY. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH ANY OF THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

70/DD

In the hours before

Special weather statement, Jul 1, 5:39 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
539 PM CDT SUN JUL 1 2012

ALZ003-004-012330-
LAWRENCE AL-FRANKLIN AL-
539 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE AND
SOUTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES EAST OF PHIL CAMPBELL...OR 10 MILES
NORTHEAST OF HALEYVILLE...MOVING NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
LAWRENCE AND SOUTHEASTERN FRANKLIN COUNTIES...INCLUDING THE WESTERN
EDGE OF THE BANKHEAD FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3433 8762 3451 8753 3448 8740 3430 8750
      3430 8758
TIME...MOT...LOC 2237Z 209DEG 6KT 3438 8754
Special weather statement, Jul 1, 5:56 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
556 PM CDT SUN JUL 1 2012

ALZ004-012345-
LAWRENCE AL-
556 PM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE COUNTY
UNTIL 645 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF TOWN CREEK...OR 9 MILES
NORTHWEST OF MOULTON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWN CREEK...NORTH COURTLAND AND COURTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3465 8748 3465 8746 3465 8745 3470 8745
      3471 8742 3474 8743 3474 8742 3479 8741
      3470 8718 3445 8737 3452 8753 3454 8753
TIME...MOT...LOC 2251Z 206DEG 9KT 3455 8743

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:22 PM CDTHeat AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more20 hr
Jul 1, 5:39 PM CDTSpecial Weather StatementHUNLawrence51 min
Jul 1, 5:56 PM CDTSpecial Weather StatementHUNLawrence49 min
Jul 1, 6:06 PM CDTSpecial Weather StatementHUNCullman24 min
Jul 1, 6:29 PM CDTSpecial Weather StatementHUNCullman31 min
Jul 1, 6:31 PM CDTSpecial Weather StatementHUNLimestone29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.